Alert archive / Connecticut / Special Weather Statements in 2021
Special Weather Statement, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this special weather statement at May 17, 2021, 5:29 PM EDT. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2021, 5:29 PM EDT (21:29 UTC)
- Expired
- May 17, 2021, 6:00 PM EDT
- In force
- 31 min
- Issued by
- NWS Boston/Norton, MA
The radar
The Boston radar (KBOX), 64 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 9.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1818 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
028 WWUS81 KBOX 172129 SPSBOX Special Weather Statement National Weather Service Boston/Norton MA 529 PM EDT Mon May 17 2021 CTZ004-MAZ012-RIZ001-172200- Windham CT-Southern Worcester MA-Northwest Providence RI- 529 PM EDT Mon May 17 2021 ...STRONG THUNDERSTORMS DEVELOPING... At 529 PM EDT, Doppler radar was tracking a strong thunderstorm over Dudley, or 17 miles south of Worcester, moving southeast at 10 mph. Pea size hail will accompany this storm. Locations impacted include... Killingly, Webster, Southbridge, Burrillville, Oxford, Uxbridge, Charlton, Dudley, Glocester, Putnam, Thompson, Douglas, Woodstock and Pomfret. PRECAUTIONARY/PREPAREDNESS ACTIONS... Get indoors when this storm approaches. Winds may be strong enough to produce minor damage, such as a few downed branches. && LAT...LON 4201 7206 4214 7190 4200 7163 4181 7188 TIME...MOT...LOC 2129Z 314DEG 8KT 4203 7192 $$ Smith
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at May 17, 3:18 PM EDT, 2 hours 11 minutes earlier.
Area forecast discussion, May 17, 3:18 PM EDT, 2 hours 11 minutes before
Area Forecast Discussion National Weather Service Boston/Norton MA 318 PM EDT Mon May 17 2021 .SYNOPSIS... High pressure south of the region will be the main controller of our weather for much of the week, resulting in warmer than normal temperatures. A weak disturbance aloft will trigger a few showers on Tuesday, otherwise dry weather will prevail until Friday. An unsettled weather pattern is expected to continue into the weekend. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... 315 pm update The showers, and isolated thunderstorms, will quickly diminish early this evening as we lose daytime heating and surface instability. As mentioned previously, not expecting any organization to the storms this afternoon as wind fields are weak and instability is marginal. Once the convection is gone, skies will turn mostly clear. Lows should drop into the upper 40s across the higher elevations, and low to mid 50s elsewhere. This is about 3 to 5 degrees above normal. Can't rule out some localized fog during the pre-dawn hours, primarily in sheltered areas near ponds or rivers. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/... 315 pm update... Models in decent agreement with pushing an upper level short- wave across New England during the day tomorrow. The bulk of the energy will pass by to our north, but the tail end will drop this far south during the early afternoon. Given the timing, daytime heating will produce some surface based instability. Not much, on the order of 100-200 j/kg, but it should be enough to result in another round of scattered showers and isolated thunderstorms. If anything, the hi- res model guidance suggests that the higher chances are across southern and eastern sections since that will be the region that has the better chance to develop instability. If the shortwave comes through faster, then instability will less. Used a blend of models to put together the PoPs. Most areas are in the 10-30% range, with 40-45% down along the immediate south coast. Model soundings show another day with decent mixing, especially as the shortwave passes. With stronger winds aloft, it could get a little breezy in the afternoon with 20-25mph gusts at times. 850mb temperatures will be warmer than today - in the 8-9C range - however more clouds will keep temperatures from reaching their potential max. Still, most areas should top out well into the 70s. Tuesday night should be another quiet and rather mild night. Stuck with the NBM for lows, which suggests lows generally in the mid 50s. && .LONG TERM /TUESDAY NIGHT THROUGH MONDAY/... 315 pm update... Wednesday and Thursday... Summer-lovers rejoice, this will be a splendid stretch of warm but not uncomfortable (aka lower humidity) weather. This comes courtesy of a broad mid level ridge and surface high pressure moving over New England Wednesday into Thursday. Strong subsidence beneath the high and warm air advection at the low/mid levels will bring very warm temperatures well above average for late May. 850 mb temps rise to +11 or warmer which will allow for interior locations to reach well into the 80s for many. Only exception will be along the coast where, thanks to the lax pressure gradient and high overhead, seabreezes will kick in each day and hold highs down in the 60s and 70s. Fortunately, dewpoints will not be oppressive. Rather, they should be quite low, in the 40s and low 50s. Friday through the weekend... The ridge then begins to retrograde back eastward Friday into the weekend. This won't impact the temperatures too much; we'll remain in the upper 70s Friday, and by the weekend some of the warmest spots like the Connecticut River Valley and Merrimack Valley will see 80s once again. The main impact will be to increase daily rain chances. As the ridge becomes suppressed it allows for periodic shortwaves to round the axis and move into southern New England. No day looks like a washout, but we will keep some rain chances in the forecast each day Friday through early next week. Predictability is low this far out, as is often the case in these summer patterns, so timing and placement of rain showers will have to be adjusted as we approach. The main message will be to expect some scattered showers around starting on Friday. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... Forecaster Confidence Levels. Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. 18z TAF Update: Overall high confidence. Generally VFR across the region. The isolated to scattered showers are producing brief reductions in visibility below VFR, but cloud bases remain rather high. Next to impossible to include specific TEMPO groups in TAFs for the showers because of the short life span of any individual shower/t-storm and the semi-erratic motion. As a result, have included VCSH in most TAFs, except FMH, HYA and ACK. If a shower does impact any location, it will last less than 30 minutes. Winds are generally light, with onshore sea breezes already in place. Winds could briefly gust 20kt or so with any heavier shower. Showers and isolated thunderstorms will quickly diminish between 22z to 01z. Overnight, expecting VFR with little in the way of clouds or wind. Tuesday should see continued VFR. Late morning through mid- afternoon, expecting a band of mid-level clouds and scattered showers to sweep across the region. Not expecting any prolonged periods of MVFR. At this point, have included more VCSH in most of the TAFs. Surface winds are expected to be southwesterly and could gust around 20kts from late morning onward. KBOS TAF...High confidence in TAF. Any showers should remain west of the airport, but close enough that VCSH is warranted. Any shower activity should be restricted to 20-00z or so. Sea breeze should transition to an offshore (220 degree) flow about 00z. KBDL TAF...Moderate confidence in TAF through 23z. Believe SHRA will remain away from the airport, but sneak into the 5-10nm range from time to time. Very small chance that TSRA occurs, but kept only VCSH mention in the TAF versus VCTS. Outlook /Tuesday Night through Saturday/... Tuesday Night: VFR. Breezy. Wednesday through Thursday: VFR. Thursday Night through Friday: VFR. Slight chance SHRA. Friday Night: Mainly VFR, with local MVFR possible. Slight chance SHRA. Saturday: Mainly VFR, with areas IFR possible. Slight chance SHRA. && .MARINE... Short Term /through Tuesday/... 315 pm update... High pressure south of the region will maintain generally light winds through Tuesday night. Winds should approach 20 knots later Tuesday across the waters south of the islands, which should result in seas of 3-4 feet by that time. However these conditions are below Small Craft Advisory criteria. Outlook /Tuesday Night through Saturday/... Tuesday Night: Winds less than 25 kt. Areas of seas approaching 5 ft. Wednesday: Winds less than 25 kt. Seas locally approaching 5 ft. Wednesday Night through Thursday: Winds less than 25 kt. Thursday Night: Winds less than 25 kt. Slight chance of rain showers. Friday: Winds less than 25 kt. Friday Night: Winds less than 25 kt. Seas locally approaching 5 ft. Slight chance of rain showers. Saturday: Winds less than 25 kt. Areas of seas approaching 5 ft. Slight chance of rain showers. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...None. MA...None. RI...None. MARINE...None. && SYNOPSIS...BW/Nash NEAR TERM...Nash SHORT TERM...Nash LONG TERM...BW AVIATION...BW/Nash MARINE...BW/Nash
Hazardous weather outlook, May 17, 4:34 PM EDT, 55 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 434 PM EDT Mon May 17 2021 CTZ002>004-MAZ002>024-026-RIZ001>008-182045- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 434 PM EDT Mon May 17 2021 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts east of Berkshire County, and Rhode Island. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-182045- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 434 PM EDT Mon May 17 2021 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/nwsboston You can follow us on Twitter at @NWSBoston
In the hours before
Special weather statement, May 17, 4:19 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
419 PM EDT Mon May 17 2021
MAZ008>010-172045-
Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA-
419 PM EDT Mon May 17 2021
...STRONG THUNDERSTORMS DEVELOPING...
At 419 PM EDT, Doppler radar was tracking a strong thunderstorm over
Middlefield, or 15 miles southeast of Pittsfield, moving south at 5
mph.
Pea size hail will accompany this storm.
Locations impacted include...
Southampton, Huntington, Russell, Westhampton, Chester, Blandford,
Chesterfield, Worthington, Montgomery and Middlefield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
&&
LAT...LON 4239 7305 4238 7301 4242 7300 4243 7287
4221 7278 4219 7302 4231 7300 4231 7303
4233 7306 4238 7307
TIME...MOT...LOC 2019Z 354DEG 6KT 4235 7299
BelkSpecial weather statement, May 17, 5:29 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Boston/Norton MA 529 PM EDT Mon May 17 2021 CTZ004-MAZ012-RIZ001-172200- Windham CT-Southern Worcester MA-Northwest Providence RI- 529 PM EDT Mon May 17 2021 ...STRONG THUNDERSTORMS DEVELOPING... At 529 PM EDT, Doppler radar was tracking a strong thunderstorm over Dudley, or 17 miles south of Worcester, moving southeast at 10 mph. Pea size hail will accompany this storm. Locations impacted include... Killingly, Webster, Southbridge, Burrillville, Oxford, Uxbridge, Charlton, Dudley, Glocester, Putnam, Thompson, Douglas, Woodstock and Pomfret. PRECAUTIONARY/PREPAREDNESS ACTIONS... Get indoors when this storm approaches. Winds may be strong enough to produce minor damage, such as a few downed branches. && LAT...LON 4201 7206 4214 7190 4200 7163 4181 7188 TIME...MOT...LOC 2129Z 314DEG 8KT 4203 7192 Smith
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 4:19 PM EDT | Special Weather Statement | BOX | Hampshire | 26 min |
Nearby
Special Weather Statements in Connecticut, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.